Texas, 2013

Damaging Wind in Texas, May 17, 2013

May 17, 2013 · NWS SJT · 1 event in 1 county or zone

A dryline combined with near record temperatures resulted in isolated strong to severe storms. The main hazard was strong damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A dryline combined with near record temperatures resulted in isolated strong to severe storms. The main hazard was strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 17, 2:58 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, May 17, 2:58 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
358 PM CDT FRI MAY 17 2013

.SHORT TERM...

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON NEAR A
SURFACE DRYLINE. WITH SURFACE BASED CAPES AROUND 2500 J/KG...ALONG
WITH AFTERNOON TEMPERATURES AROUND 103...SOME OF THE
THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. THUS...WE
HAVE ISSUED SEVERE THUNDERSTORM WATCH NUMBER 166...WHICH INCLUDES
THE COUNTIES OF BROWN...CALLAHAN...COLEMAN...CONCHO...MCCULLOCH...SAN
SABA...SHACKELFORD...AND THROCKMORTON. THE WATCH CONTINUES UNTIL 8
PM CDT THIS EVENING. SOME SHOWERS AND THUNDERSTORMS MAY LINGER
INTO THE EVENING HOURS. HOWEVER...ONCE THE SUNSETS...WE EXPECT
THE DRYLINE TO MOVE BACK WEST AND THUNDERSTORMS TO DISSIPATE.

FOR TOMORROW...LOOK FOR THE DRYLINE TO MIX EAST INTO WEST CENTRAL
TEXAS AGAIN AND SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT. AS
TODAY...WE EXPECT THUNDERSTORMS TO DEVELOP LATER IN THE AFTERNOON
AND CONTINUE INTO THE EVENING. AFTERNOON HIGHS TOMORROW WILL BE
COOLER THAN TODAY...AS THE FLOW AT 850 MB BECOMES MORE SOUTH TO
SOUTHEAST AND BRING SLIGHTLY COOLER AIR OVER WEST CENTRAL TEXAS.

FOR THE REMAINDER OF THE SHORT TERM...THROUGH MONDAY...WEST
CENTRAL TEXAS MAY RECEIVE SOME ADDITIONAL RAINFALL. DEVELOPING
SOUTHWEST FLOW ALOFT WILL PRODUCE CONDITIONS FAVORABLE FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS SATURDAY AND SATURDAY
EVENING. PLUS...A SURFACE DRYLINE WILL AGAIN BE A PLAYER DURING
THE AFTERNOON AND EVENING TOMORROW.

.LONG TERM...

RAIN CHANCES FOR THE LONG TERMS STILL DO NOT LOOK VERY GOOD. A
WEAK COLD FRONT MAY INITIATE THUNDERSTORMS TUESDAY AND TUESDAY
EVENING...MAINLY OVER OUR SOUTHEASTERN COUNTIES. OTHERWISE...LOOK
FOR DRY CONDITIONS WITH COOLER AFTERNOON HIGHS IN THE 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 75  97  71  97  69 /  10  20  20   5  10
SAN ANGELO 	 76 100  72 102  70 /  10  20  20   5   5
JUNCTION 	 75  98  71 100  71 /  10  20  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/HUBER
Hazardous weather outlook, May 17, 2:05 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
305 PM CDT FRI MAY 17 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-182015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
305 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...MAINLY ACROSS THE EASTERN THIRD OF WEST CENTRAL TEXAS.
SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM THROCKMORTON
TO LAKE IVIE TO EDEN. THE MAIN SEVERE WEATHER THREATS ARE FOR VERY
LARGE HAIL AND DAMAGING WINDS.

WEST CENTRAL TEXAS IS EXPERIENCING RECORD HEAT AND TEMPERATURES
OVER 100 DEGREES THIS AFTERNOON. WITH THIS BEING THE ONSET OF
SUMMER LIKE TEMPERATURES...THOSE WITH OUTDOOR ACTIVITIES ARE
ENCOURAGED TO TAKE MORE FREQUENT BREAKS AND DRINK PLENTY OF NON
ALCOHOLIC FLUIDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS WEST CENTRAL
TEXAS SATURDAY AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE. THE PRIMARY
THREATS WILL BE LARGE HAIL AND GUSTY WINDS. ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 17, 2:18 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT FRI MAY 17 2013

TXZ140-154-155-172100-
MCCULLOCH TX-SAN SABA TX-BROWN TX-
318 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR
NORTHEASTERN MCCULLOCH...NORTHWESTERN SAN SABA AND EXTREME SOUTHERN
BROWN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 314 PM CDT...A STRONG THUNDERSTORM WAS LOCATED IN NORTHEASTERN
MCCULLCOH COUNTY 4 MILES NORTHWEST OF PLACID...OR ABOUT 16 MILES
NORTH OF BRADY...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WIND
GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.

POTENTIAL STORM IMPACTS INCLUDE...
  LIGHT LOOSE OUTDOOR OBJECTS TOPPLED...

THE STRONG THUNDERSTORM WILL BE NEAR...
  MERCURY BY 330 PM CDT
  WINCHELL BY 335 PM CDT
  MILBURN BY 340 PM CDT
  ELM GROVE BY 345 PM CDT
  BROOKESMITH BY 350 PM CDT

LAT...LON 3126 9925 3137 9936 3148 9922 3147 9920
      3149 9920 3157 9909 3136 9894
TIME...MOT...LOC 2014Z 233DEG 19KT 3136 9923
Special weather statement, May 17, 3:04 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
404 PM CDT FRI MAY 17 2013

TXZ140-154-155-172145-
MCCULLOCH TX-SAN SABA TX-BROWN TX-
404 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR
NORTHEASTERN MCCULLOCH...NORTHWESTERN SAN SABA AND EXTREME SOUTHERN
BROWN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 400 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ALONG THE BORDER
OF NORTHEASTERN MCCULLOCH AND NORTHWESTERN SAN SABA COUNTIES. THIS
STORM WAS 3 MILES SOUTH OF MILBURN...OR ABOUT 12 MILES NORTHWEST OF
RICHLAND SPRINGS...MOVING NORTHEAST AT 30 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  LIGHT LOOSE OUTDOOR OBJECTS TOPPLED...
  ISOLATED SMALL VEHICLE DENTS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  SKEETERVILLE BY 410 PM CDT
  INDIAN CREEK AND LOCKER BY 420 PM CDT

LAT...LON 3138 9873 3127 9916 3144 9920 3161 9883
      3158 9881 3149 9897 3147 9898 3147 9894
      3144 9892 3145 9887 3142 9884 3141 9877
      3138 9876 3141 9874
TIME...MOT...LOC 2103Z 246DEG 27KT 3140 9907
Special weather statement, May 17, 3:33 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
433 PM CDT FRI MAY 17 2013

TXZ073-168-172200-
MENARD TX-CONCHO TX-
433 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR MENARD
AND CONCHO COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  GUSTY WINDS AND HAIL

AT 429 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF US-83 NEAR THE MENARD-CONCHO COUNTY LINE...OR ABOUT 10 MILES
NORTHWEST OF MENARD...MOVING NORTHEAST AT 20 MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING!

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
  OUTDOORS...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  LIGHT LOOSE OBJECTS TOPPLED...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
  US-83 NEAR THE MENARD-CONCHO COUNTY LINE BY 500 PM CDT

LAT...LON 3100 10009 3127 9976 3107 9960 3101 9960
      3086 9997
TIME...MOT...LOC 2130Z 233DEG 16KT 3099 9994
Special weather statement, May 17, 3:44 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
444 PM CDT FRI MAY 17 2013

TXZ155-172230-
SAN SABA TX-
444 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR
NORTHERN SAN SABA COUNTY...

AT 442 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR IN NORTHERN SAN SABA COUNTY 3 MILES
NORTHWEST OF SKEETERVILLE...OR ABOUT 8 MILES NORTHWEST OF RICHLAND
SPRINGS...AND MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SKEETERVILLE BY 450 PM CDT
  LOCKER BY 510 PM CDT
  SPRING CREEK BY 525 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3134 9869 3137 9869 3134 9871 3132 9906
      3143 9907 3147 9898 3147 9894 3144 9892
      3145 9887 3142 9884 3141 9877 3138 9876
      3143 9873 3140 9869 3137 9869 3135 9863
TIME...MOT...LOC 2142Z 264DEG 12KT 3137 9900
Special weather statement, May 17, 3:59 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
459 PM CDT FRI MAY 17 2013

TXZ154-172230-
MCCULLOCH TX-
459 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR
EASTERN MCCULLOCH COUNTY...

AT 457 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTH OF PLACID...OR ABOUT 14
MILES WEST OF RICHLAND SPRINGS...MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN MCCULLOCH COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL COULD CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3139 9910 3120 9909 3115 9919 3134 9929
TIME...MOT...LOC 2159Z 231DEG 16KT 3130 9916
Special weather statement, May 17, 4:16 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
516 PM CDT FRI MAY 17 2013

TXZ154-155-172300-
MCCULLOCH TX-SAN SABA TX-
516 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR
MCCULLOCH AND SAN SABA COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  GUSTY WINDS AND HAIL

AT 512 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF US-190 NEAR THE MCCULLOCH-SAN SABA COUNTY LINE...OR ABOUT 12 MILES
WEST OF RICHLAND SPRINGS...MOVING NORTHEAST AT 25 MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING!

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
 OUTDOORS...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL VEHICLE DENTS...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
  HALL BY 525 PM CDT
  RICHLAND SPRINGS BY 535 PM CDT
  ELM GROVE BY 540 PM CDT
  SKEETERVILLE BY 545 PM CDT
  LOCKER BY 555 PM CDT
  SPRING CREEK BY 600 PM CDT

LAT...LON 3119 9869 3115 9916 3130 9925 3149 9903
      3147 9902 3148 9899 3146 9897 3147 9894
      3144 9892 3144 9888
TIME...MOT...LOC 2216Z 231DEG 20KT 3128 9913

The radar

The Dyess AFB radar (KDYX), 144 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Saba

When
May 17, 4:50 PM CST to 4:54 PM CST
Where
San Saba County, 0.59 mi E of Richland Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.270, -98.940

The public reported a 60 mph wind gust at Richland Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455313.